MAUDE Adverse Event Report: AVANOS MEDICAL INC. BALLARD CLOSED SUCTION SYSTEM FOR ADULTS, DOUBLE SWIVEL ELBOW; VAP CLOSED SUCTION CATHETERS & ACCESSORIES

AVANOS MEDICAL INC. BALLARD CLOSED SUCTION SYSTEM FOR ADULTS, DOUBLE SWIVEL ELBOW; VAP CLOSED SUCTION CATHETERS & ACCESSORIES
Model Number 2210-5
Medical Device Problem Codes Gas/Air Leak (2946); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Low Oxygen Saturation (2477)
Date of Event 08/21/2023
Type of Reportable Event Death
Additional Manufacturer Narrative
H6: 4650-appropriate health impact/code not available: on-going blood was being suctioned from the patient¿s lungs.The actual complaint product was not returned for evaluation.A review of the device history record is in-progress.All information reasonably known as of 11 sep 2023 has been included in this health authority report.Should additional information be obtained, a follow-up health authority report will be provided.The information provided by avanos medical inc.Represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to avanos medical inc.Avanos medical inc.Has no independent knowledge of the event reported but is relaying the information that was provided by the user facility where the incident occurred.This product incident is documented in the avanos medical complaint database and identified as complaint (b)(4).This information is submitted pursuant to 21cfr803, in compliance with the medical device reporting requirement and should not be considered to be an admission that an avanos medical inc.Product is defective or caused serious injury.
 
Event or Problem Description
It was reported, the thumb-operated spring valve was not appropriately functioning and the patient displayed a large leak with vt set at 450mls.The closed suction catheter (csc) and the leak stopped once a new inline suction catheter was placed.There was no reported injury.Additional information received on 24aug2023 reported, the adult patient displayed a large leak with ventilator volumes set at 450mls and measured back at 280-350mls.The patient was upsized to an 8.0 breathing tube; however, a leak was still noticed.The respiratory [therapist] (rt) closed the suction catheter and a new inline suction catheter was placed and the leak disappeared completely.It was additionally reported, due to the leak the team had to: increase the ventilator settings to compensate for poor gas exchange; extra manipulation of the patient¿s airways was required due to the exchange of the endotracheal tube (ett); and extra paralytic/sedation was given for the procedure.It was also noted that "on-going blood was being suctioned from the patient¿s lungs".There was no reported injury to the patient.
 
Event or Problem Description
Additional information received on 23oct2023 reported, ¿the patient was brought to hospital [after] having been found in a parking garage.[they] received bystander cardiopulmonary resuscitation (cpr).Eventually when ehs arrived they found him to be in a pulseless electrical activity (pea) arrest.He regained return of spontaneous circulation (rosc) and was brought in to the emergency department.He was eventually admitted to the intensive care unit but already had some early indication of possible anoxic injury.The patient was maintained in the usual post arrest state and further imaging did reveal progression of anoxic brain injury with complete loss of differentiation and eventual herniation.The patient had lost all brainstem reflexes, although still was triggering the mechanical ventilator.Neurological declaration of death could not be established given these findings.After several discussions with the family, eventually a plan was made to withdraw care." it was additionally reported, the closed suction catheter (csc) had been in place for ¿roughly 10 hours¿ and the thumb valve was not observed to have been in the depressed position when not in use.Multiple attempts were made to intubate the patient, which may have lead to the ongoing blood being suctioned from the patient¿s lungs.It was reported, no additional information is available concerning the cause of death.
 
Additional Manufacturer Narrative
H6 all information reasonably known as of 26 oct 2023 has been included in this health authority report.Should additional information be obtained, a follow-up health authority report will be provided.The information provided by avanos medical inc.Represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to avanos medical inc.Avanos medical inc.Has no independent knowledge of the event reported but is relaying the information that was provided by the user facility where the incident occurred.This product incident is documented in the avanos medical complaint database and identified as complaint (b)(4).This information is submitted pursuant to 21cfr803, in compliance with the medical device reporting requirement and should not be considered to be an admission that an avanos medical inc.Product is defective or caused serious injury.
 
Additional Manufacturer Narrative
Correction: b3; b5; d9.All information reasonably known as of 04 oct 2023 has been included in this health authority report.Should additional information be obtained, a follow-up health authority report will be provided.The information provided by avanos medical inc.Represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to avanos medical inc.Avanos medical inc.Has no independent knowledge of the event reported but is relaying the information that was provided by the user facility where the incident occurred.This product incident is documented in the avanos medical complaint database and identified as complaint (b)(4).This information is submitted pursuant to 21cfr803, in compliance with the medical device reporting requirement and should not be considered to be an admission that an avanos medical inc.Product is defective or caused serious injury.
 
Event or Problem Description
The event was reported by the critical care unit team.
 
Additional Manufacturer Narrative
The device history record for lot 30106372 was reviewed and the product was produced according to product specifications.All information reasonably known as of 15 mar 2024 has been included in this health authority report.Should additional information be obtained, a follow-up health authority report will be provided.The information provided by avanos medical inc.Represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to avanos medical inc.Avanos medical inc.Has no independent knowledge of the event reported but is relaying the information that was provided by the user facility where the incident occurred.This product incident is documented in the avanos medical complaint database and identified as complaint (b)(4).This information is submitted pursuant to 21 cfr 803, in compliance with the medical device reporting requirement and should not be considered to be an admission that an avanos medical inc.Product is defective or caused serious injury.

Brand Name
BALLARD CLOSED SUCTION SYSTEM FOR ADULTS, DOUBLE SWIVEL ELBOW
Common Device Name
VAP CLOSED SUCTION CATHETERS & ACCESSORIES
Manufacturer (Section D)
AVANOS MEDICAL INC.
5405 windward parkway
alpharetta GA 30004
Manufacturer (Section G)
AVENT S DE RL DE CV
carretera internacional
salida norte no. 1053
magdalena, cp
Manufacturer Contact
ujjal chakravartty
5405 windward parkway
alpharetta, GA 30004
4704485487
MDR Report Key17730889
Report Number8030647-2023-00112
Device Sequence Number6411349
Product Code BSY
UDI-Device Identifier00609038983103
UDI-Public00609038983103
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Distributor
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 03/19/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/03/2025
Device Model Number2210-5
Device Lot Number30106372
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/23/2023
Supplement Date Received by Manufacturer10/04/2023
10/23/2023
03/08/2024
Initial Report FDA Received Date09/12/2023
Supplement Report FDA Received Date10/05/2023
10/27/2023
03/20/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/07/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient Age34 YR
Patient SexMale